Connecticut, 2014

Damaging Wind in Connecticut, August 6, 2014

August 6, 2014 · NWS OKX · 1 event in 1 county or zone

A broad upper level trough swung through the Northeast, providing enough forcing that in combination with late afternoon heating triggered an isolated severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A broad upper level trough swung through the Northeast, providing enough forcing that in combination with late afternoon heating triggered an isolated severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 6, 3:50 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 6, 3:50 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
450 PM EDT WED AUG 6 2014

.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL MOVE ACROSS THROUGH THURSDAY.
HIGH PRESSURE WILL THEN DOMINATE INTO MONDAY. A WEAK...SLOW MOVING
LOW WILL PASS OFF THE SOUTHERN MID ATLANTIC COAST AND THEN SOUTH
OF LONG ISLAND FROM MONDAY NIGHT INTO WEDNESDAY MORNING. A COLD
FRONT WILL APPROACH LATER WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BASE OF H5 TROUGH LIES BACK TOWARDS THE GREAT LAKES/OH VALLEY
AREA. AHEAD OF IT...SEVERAL H5 SHORTWAVES WILL SLIDE ACROSS THE
REGION THIS EVENING. LOW-LEVEL MOISTURE IS LACKING...WITH SFC DEW
POINTS ACROSS THE REGION IN THE UPPER 50S TO AROUND 60...BUT THERE
IS SOME CAPE OUT THERE...WITH ML MUCAPE VALUES 500-750 J/KG
IN/AROUND NYC AND 1000-1500 J/KG ELSEWHERE. THERE IS ALSO MODERATE
0-6 KM BULK SHEAR...GENERALLY 40-50 KT. HOWEVER...LIFT IS
WEAK...AND NOT EXPECTING MUCH MORE THAN A LIFTED INDEX OF -1C TO
-3C.

THERE ARE SOME LIGHT RADAR RETURNS IN/AROUND THE LOCAL AREA...BUT
HARD TO SAY HOW MUCH IS ACTUALLY REACHING THE GROUND. SOME HIGHER
REFLECTIVITIES CAN BE FOUND ACROSS WESTERN/CENTRAL NY/PA AND
ACROSS HE MID-ATLANTIC STATES. AS THOSE SHORTWAVES MOVE
CLOSER...WILL EXPECT ACTIVITY TO INCREASE ACROSS THE REGION GOING
THROUGH THE LATE AFTERNOON/EARLY EVENING HOURS...BUT WILL KEEP
POPS CAPPED AT CHANCE. ANYTHING THAT DEVELOPS WILL END BY
SUNSET...AND STORMS WILL DIMINISH WITH LOSS OF DIURNAL HEATING.

THE SKY CLEARS OUT OVERNIGHT...AND NW WINDS WILL DIMINISH TO 5 MPH
OR LESS. STRONG RADIATIONAL COOLING CONDITIONS EXPECTED WELL N/W
OF NYC.

LOWS TONIGHT WILL DROP INTO THE MID/UPPER 60S IN/AROUND NYC...AND
INTO THE LOWER 60S FOR MOST COASTAL AREAS. INLAND...LOWS DROP
INTO THE MID/UPPER 50S...AND INTO THE LOW 50S FOR OUTLYING AREAS.

THERE REMAINS A HIGH RISK OF RIP CURRENTS AT OCEAN FACING BEACHES
DUE TO LINGERING SWELLS FROM POST-TROPICAL CYCLONE BERTHA WELL
OFFSHORE THROUGH THIS EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
BASE OF UPPER TROUGH ALONG WITH SEVERAL STRONG H5 SHORTWAVES WILL
MOVE ACROSS THE REGION THURSDAY AFTERNOON. BEST FOCUS FOR ANY
ACTIVITY WILL BE ACROSS EASTERN CT. THERE WILL BE WEAK LOW-LEVEL
MOISTURE WITH SFC DEW POINTS MAINLY IN THE LOWER 50S...BUT ML
MUCAPE VALUES COULD GET UP TOWARDS 1000 J/KG. ALSO EXPECTING
AROUND 30 KT 0-6 KM BULK SHEAR. SOME STORMS COULD FIRE UP...BUT
WOULD NOT BE LONG-LASTING. WILL CARRY SLIGHT CHANCE POPS FOR MOST
OF THE REGION...AND LOW CHANCE POPS FOR EASTERN CT.

MAX TEMPS ON THURSDAY WILL MAINLY BE IN THE LOW-MID 80S. CLEAR
THURSDAY NIGHT AS SFC HIGH PRES BEGINS TO BUILD IN FROM THE WEST.
LOWS WILL RANGE FROM THE 50S TO MID 60S.

THERE IS A MODERATE RISK OF METEOROLOGICAL ENHANCEMENT OF RIP
CURRENT FORMATION FROM THURSDAY INTO THURSDAY EVENING.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL DOMINATE FROM FRIDAY INTO MUCH OF
MONDAY...WITH DRY CONDITIONS. FCST CERTAINTY AFTER THAT POINT
DECREASES...AS MEDIUM RANGE NWP GUIDANCE NOW SHOWS VARYING
SOLUTIONS REGARDING EVOLUTION OF AN UPPER TROUGH TO THE WEST AND
AN ASSOCIATED WEAK NON-TROPICAL SFC LOW SOMEWHERE ALONG THE
CAROLINA OR SOUTHERN MID ATLANTIC COASTS. THE 06/12Z ECMWF HAS
SUPPRESSED THIS LOW FARTHER TO THE SOUTH...WHICH WOULD KEEP MOST
OF THE MON THROUGH WED MORNING TIME FRAME DRY...BUT THE 06/00Z
ECMWF AND 06/12Z GFS SHOW THE LOW GETTING CLOSE ENOUGH TO WARRANT
SLIGHT CHANCE POP MON NIGHT...AND CHANCE POP TUE INTO WED. THIS
SOLUTION ALSO MAINTAINS BETTER FCST CONTINUITY. INSTABILITY FOR
THUNDER APPEARS LIMITED...EXCEPT PERHAPS BY WED AFTERNOON/EVENING
AHEAD OF AN APPROACHING COLD FRONT.

TEMPS SHOULD BE NEAR TO SLIGHTLY ABOVE AVG FRI-SAT...POSSIBLY
AGAIN ON WED AHEAD OF THE COLD FRONT...BUT DO NOT EXPECT ANY HIGH
TEMPS OF 90 OR MORE. TEMPS SUNDAY THROUGH TUE SHOULD BE NEAR TO
SLIGHTLY BELOW AVG...BUT COULD END UP A LITTLE WARMER THAN FCST IF
THE WEAK LOW TO THE SOUTH REMAINS SUPPRESSED.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
MULTIPLE WEAK TROUGHS OF LOW PRESSURE MOVE THROUGH THE AREA INTO
THURSDAY AFTERNOON...AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST.

VFR. ISO SHRA/TSTM MAINLY IN THE 22-01Z TIME FRAME BUT CONFIDENCE
NOT GREAT ENOUGH IN COVERAGE TO INCLUDE AS ANYTHING MORE THAN VCSH
AT THIS TIME.

NW-WNW AROUND 10 KT OUTSIDE OF SEABREEZE.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: SLIGHT CHANCE OF A TSTM 00-01Z. TIMING OF WIND
SHIFT BACK TO NW COULD BE AN HOUR OR TWO OFF.

KLGA FCSTER COMMENTS: WINDS GENERALLY NORTH OF 310 MAGNETIC. SLIGHT
CHANCE OF A TSTM 23-00Z.

KEWR FCSTER COMMENTS: WINDS COULD BACK BY AROUND 20 DEGREES MORE
THAN FORECAST AT TIMES BEFORE 00Z. SLIGHT CHANCE OF A TSTM 23-00Z.

KTEB FCSTER COMMENTS: SLIGHT CHANCE OF A TSTM 23-00Z.

KHPN FCSTER COMMENTS: SLIGHT CHANCE OF A TSTM 23-00Z.

KISP FCSTER COMMENTS: SLIGHT CHANCE OF A TSTM 00-01Z.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THURSDAY AFTERNOON/EVENING...VFR WITH ISOLD-SCT SHRA/TSTM
POSSIBLE. BEST CHANCE IS OVER SE CT.
.LATE THURSDAY NIGHT-MONDAY...VFR.

&&

.MARINE...
SEAS AND SWELLS WILL SUBSIDE THIS EVENING AS POST-TROPICAL CYCLONE
BERTHA CONTINUES TO TRACK TO THE EAST. WILL KEEP SMALL CRAFT
ADVISORIES FOR HAZARDOUS SEAS UP THROUGH 7 PM...AS IT WILL TAKE
SOME TIME FOR THE SEAS TO FINALLY SUBSIDE TO LESS THAN 5 FT.

TRANQUIL CONDITIONS THEN EXPECTED THROUGH EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS IN FROM THE WEST.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THURSDAY
AFTERNOON MAY PRODUCE AS MUCH AS 1/4 INCH OF BASIN AVERAGE
QPF.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
     EVENING FOR ANZ350-353-355.

&&

SYNOPSIS...MPS/GOODMAN
NEAR TERM...MPS
SHORT TERM...MPS/JMC
LONG TERM...GOODMAN
AVIATION...JC/MALOIT
MARINE...MPS/GOODMAN
HYDROLOGY...MPS/GOODMAN
Hazardous weather outlook, Aug 6, 2:06 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
306 PM EDT WED AUG 6 2014

NYZ075-080-081-178-179-072200-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
306 PM EDT WED AUG 6 2014

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-072200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
306 PM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-072200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
306 PM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 70 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 6, 4:14 PM EST
Where
Fairfield County, 0.69 mi S of Ridgefield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.270, -73.500

Multiple trees were reported down around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541160.